Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Charleston, WV

May 28, 2018Boyd County, Carter County, Greenup County, Kentucky; Lawrence County, Ohio; Cabell County, Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 28, 2018, 6:14 PM EDT for Boyd County, Carter County, Greenup County, Kentucky; Lawrence County, Ohio; Cabell County, Wayne County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 6:14 PM EDT (22:14 UTC)
Expired
May 28, 2018, 9:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, OH, Cabell County, WV, Wayne County, WV

The radar

The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:14 PM EDTFLASH FLOOD3 Nnw Howells Mill, WVBIG SEVEN MILE ROAD WAS FLOODED AND IMPASSABLE, AS WELL AS RUSH HOLLOW ROAD.
May 28, 7:00 PM EDTFLASH FLOOD3 Nnw Howells Mill, WVBIG SEVEN MILE ROAD WAS FLOODED AND IMPASSABLE, AS WELL AS RUSH HOLLOW ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WGUS51 KRLX 282214
FFWRLX
KYC019-043-089-OHC087-WVC011-099-290115-
/O.NEW.KRLX.FF.W.0018.180528T2214Z-180529T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
614 PM EDT MON MAY 28 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Boyd County in northeastern Kentucky...
  Southern Greenup County in northeastern Kentucky...
  Carter County in northeastern Kentucky...
  Southern Lawrence County in southeastern Ohio...
  Northern Cabell County in central West Virginia...
  Northwestern Wayne County in western West Virginia...

* Until 915 PM EDT

* At 611 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Isolated amounts of up to two 
  inches of rain have already fallen. Flash flooding is expected to 
  begin shortly. Some via ducts have already flooded in Kenova.

* Some locations that will experience flooding include...
  Huntington, Ashland, Ironton, Grayson, Coal Grove, Olive Hill,
  Chesapeake, Proctorville, Cannonsburg, Grayson Lake State Park,
  Carter Caves State Park, Barboursville, Kenova, Catlettsburg,
  Ceredo, Princess, Coalton, Denton, Gesling and Greenbo Lake.

Additional rainfall amounts of one to one and a half inches are 
possible within a 20 minute period in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3833 8332 3834 8323 3842 8324 3850 8317
      3860 8224 3849 8211 3833 8258 3825 8259
      3827 8264 3824 8274 3824 8280 3819 8285
      3817 8294 3820 8301 3818 8305 3827 8317
      3823 8322 3819 8323 3819 8326 3829 8333

$$

12
1 follow-up statement
777 
WGUS71 KRLX 282353
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
753 PM EDT MON MAY 28 2018

KYC019-043-089-OHC087-WVC011-099-290115-
/O.CON.KRLX.FF.W.0018.000000T0000Z-180529T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Greenup KY-Carter KY-Lawrence OH-Cabell WV-Wayne WV-
753 PM EDT MON MAY 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
BOYD...SOUTHERN GREENUP...CARTER...SOUTHERN LAWRENCE...NORTHERN
CABELL AND NORTHWESTERN WAYNE COUNTIES...

At 746 PM EDT, Doppler radar indicated heavy rain across Boyd, 
Greenup and Carter counties in Kentucky. Up to two inches of rain 
have already fallen in the warned area.

Some locations that will experience flooding include...
Huntington, Ashland, Ironton, Grayson, Coal Grove, Olive Hill,
Chesapeake, Proctorville, Cannonsburg, Grayson Lake State Park,
Carter Caves State Park, Barboursville, Kenova, Catlettsburg, Ceredo,
Princess, Coalton, Denton, Gesling and Greenbo Lake.

Additional rainfall amounts of up to one half inch are possible in 
Boyd, Greenup and Carter counties in Kentucky. The heaviest of the 
rain was over in Lawrence County, Ohio, and Cabell and Wayne 
counties in West Virginia.

While there have only been isolated reports of minor flooding, 
stream rises could still cause minor flooding of adjacent low lying 
areas, especially in Boyd, Greenup and Carter counties in Kentucky, 
where rain persists.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3833 8332 3834 8323 3842 8324 3850 8317
      3860 8224 3849 8211 3833 8258 3825 8259
      3827 8264 3824 8274 3824 8280 3819 8285
      3817 8294 3820 8301 3818 8305 3827 8317
      3823 8322 3819 8323 3819 8326 3829 8333

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:17 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 28, 2:17 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
217 PM EDT Mon May 28 2018

.SYNOPSIS...
Unsettled weather continues into mid week, as remnants from
Alberto push northward.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM Monday...

A line of convection has fired roughly along a line from KCRW
to KEKN as band of precipitation associated with an outer spiral
band of Alberto looms to our south. Also, noted on sat imagery
that there as a fetch of moisture working up the Appalachians
and it appears that this feature is going to remain just to our
east as 3h jet maxima passes over. Aforementioned band should
continue to creep northward into the late night hours with
precipitation with scattered showers for the southern
coalfields. Will keep mention of some nocturnal shower activity
through tonight, generally staying in line with HRRR.

There was very little variation amongst the guidance in terms
of max and min temps so mainly used a consensus of the short
term models blended with the previous forecasts which resulted
very little change to the temp forecast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 217 PM Monday...

The remnants of Alberto will track northward with the center
of the system expected to remain to our west through Wednesday
night. Current thinking is that whatever is left of Alberto
will be over the Great Lakes Wednesday night.

Southerly flow to the east of the system will continue to push
warm very moist air into our region. Latest GEFS model
continues to show a PWAT anomaly of 3 to 4 standard deviations,
with values near 2 inches on Wednesday. Forecast soundings are
strongly suggesting deep moist convection will be possible with
efficient warm rain processes.

Will likely need a Flood watch for portions of our area.
However, confidence in where and how widespread convection may
be remains low at this time. Will continue to mention the flood
threat in the HWO...especially with the wet antecedent
conditions across parts of the region already.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 217 PM Monday...

The warm moist airmass is expected to remain in place across the
region until a mid-level trof and associated cold front push
southeast on Saturday.

However, unsettled weather is expected to continue through the remainder
of the period as an upper trough remains nearby.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...

Scattered convection with heavy downpours and IFR along a line from
KCRW to KEKN this afternoon with cells showing some retrograde
motion. There may isold-sct showers into the later evening
hours. Enough moisture in place, along with weak gradient flow
to allow for a repeat of fog development after 10z. Conditions
should improve to mostly VFR after 15Z Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of brief periods of IFR under heavy
showers possible.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 05/25/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
Tropical moisture could bring more widespread IFR Wed and Thu.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC
NEAR TERM...KMC
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, May 28, 4:02 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
402 AM EDT Mon May 28 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-290815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
402 AM EDT Mon May 28 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms with heavy downpours will be possible today.
There is some potential for localized flash flooding due to
saturated soils in some areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms with heavy downpours expected
with the remnants of Alberto through the middle of the week. Flash
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

In the hours before

Special weather statement, May 28, 1:19 PM EDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
119 PM EDT MON MAY 28 2018

WVZ028-519-521-522-281745-
Southeast Webster-Northwest Webster-Northwest Nicholas-Braxton-
119 PM EDT MON MAY 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
NICHOLAS...SOUTHERN BRAXTON AND SOUTHWESTERN WEBSTER COUNTIES...

At 119 PM EDT, strong thunderstorms were clustered near Camden On
Gauley, or 9 miles west of Webster Springs, moving northwest at 10
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Camden-On-gauley, Birch River, Camden On Gauley, Craigsville, Cowen,
Boggs, Muddlety, Upper Glade and Erbacon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3831 8053 3833 8054 3832 8056 3837 8085
      3858 8072 3844 8040
TIME...MOT...LOC 1719Z 113DEG 10KT 3843 8057

09
Special weather statement, May 28, 1:32 PM EDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT MON MAY 28 2018

WVZ521-522-281800-
Southeast Webster-Northwest Webster-
132 PM EDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEBSTER COUNTY...

At 131 PM EDT, a strong thunderstorm was located near Addison
(Webster Springs), or near Webster Springs, moving west at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Diana, Hacker Valley,
Bergoo, Waneta and Erbacon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3841 8032 3853 8062 3871 8045 3861 8023
      3857 8021
TIME...MOT...LOC 1731Z 109DEG 7KT 3854 8032

09
Special weather statement, May 28, 2:22 PM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
222 PM EDT MON MAY 28 2018

WVZ016-027-028-030-039-040-519-521-522-525-526-281900-
Barbour-Southeast Webster-Clay-Northwest Randolph-Roane-Northwest
Webster-Northwest Nicholas-Upshur-Lewis-Braxton-Southeast Randolph-
222 PM EDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
RANDOLPH...NORTH CENTRAL NICHOLAS...SOUTHEASTERN LEWIS...BRAXTON...
UPSHUR...SOUTHEASTERN ROANE...NORTHERN WEBSTER...SOUTH CENTRAL
BARBOUR AND CLAY COUNTIES...

At 222 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dailey to 9 miles east of Clay.
Movement was northwest at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Elkins, Sutton, Clay, Gassaway, Mill Creek, Dailey, Birch River, Big
Otter, Rock Cave, Holly River State, Wallback, Harrison, Beverly,
Junior, Flatwoods, Womelsdorf (Coalton), Huttonsville, Alexander,
Procious and Eden.

This includes Interstate 79 between mile markers 32 and 71.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3832 8095 3849 8125 3850 8124 3853 8120
      3853 8128 3902 8002 3881 7970
TIME...MOT...LOC 1822Z 119DEG 13KT 3882 7985 3844 8091

09
Special weather statement, May 28, 4:10 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
410 PM EDT MON MAY 28 2018

WVZ013>015-282045-
Kanawha-Lincoln-Putnam-
410 PM EDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...SOUTHERN
PUTNAM AND NORTHEASTERN LINCOLN COUNTIES...

At 409 PM EDT, a strong thunderstorm was located over Dunbar, or near
Charleston, moving northwest at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Poca, Cross Lanes, Alum Creek, Institute, Tornado, Teays
Valley and Bancroft.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 99 and 102.
 Interstate 64 in West Virginia between mile markers 38 and 57.
 Route 119 between mile markers 65 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3855 8188 3836 8159 3823 8170 3822 8173
      3821 8172 3820 8173 3821 8176 3822 8176
      3823 8178 3822 8179 3832 8206
TIME...MOT...LOC 2009Z 122DEG 14KT 3833 8175

09
Special weather statement, May 28, 4:53 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
453 PM EDT MON MAY 28 2018

KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-282130-
Boyd-Lawrence-Greenup-Carter-Lawrence-Gallia-Roane-Kanawha-Lincoln-
Wayne-Jackson-Mason-Cabell-Putnam-
453 PM EDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...GREENUP...
CARTER...LAWRENCE...LAWRENCE...GALLIA...NORTH CENTRAL KANAWHA...
PUTNAM...NORTHWESTERN LINCOLN...NORTHWESTERN ROANE...NORTHERN
WAYNE...JACKSON...MASON AND CABELL COUNTIES...

At 449 PM EDT, radar indicated strong, heavy thunderstorms were
located along a line extending from near Spencer to Relief. Movement
was northwest at 10 mph.

Brief torrential downpours could bring one and one and a quarter
inches rainfall within just twenty minutes. This will cause quick
drops in visibility, along with ponding and hydroplaning on roadways.
Winds in excess of 30 mph and pea size hail are also possible with
these storms.

Locations impacted include...
Huntington, Ashland, Portsmouth, Ironton, Nitro, Point Pleasant,
Grayson, Gallipolis, Ripley, Louisa, Spencer, Winfield, Coal Grove,
Olive Hill, Wayne, Rio Grande, Chesapeake, Proctorville, Blaine and
Beech Fork State Park.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 115 and 156.
 Interstate 64 in Kentucky between mile markers 149 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 45.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3873 8303 3876 8289 3859 8285 3859 8275
      3885 8265 3885 8245 3904 8243 3896 8210
      3903 8201 3887 8189 3893 8176 3909 8174
      3891 8137 3872 8124 3795 8281 3798 8302
      3817 8292 3827 8317 3819 8326 3829 8333
TIME...MOT...LOC 2049Z 136DEG 10KT 3874 8139 3795 8301

12
Special weather statement, May 28, 5:30 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
530 PM EDT MON MAY 28 2018

KYZ101>103-OHZ086-087-WVZ005>007-014-282215-
Boyd-Greenup-Carter-Gallia-Lawrence-Mason-Wayne-Cabell-Putnam-
530 PM EDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...GREENUP...
CARTER...SOUTHERN GALLIA...LAWRENCE...MASON...NORTHERN CABELL...
NORTHERN PUTNAM AND NORTHWESTERN WAYNE COUNTIES...

At 526 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kenna to Lytten. Movement was
northwest at 15 mph.

Brief torrential downpours could bring one and one and a quarter
inches rainfall within just twenty minutes. This will cause quick
drops in visibility, along with ponding and hydroplaning on
roadways. Winds in excess of 30 mph and pea size hail are also
possible with these storms.

Locations impacted include...
Huntington, Ashland, Portsmouth, Ironton, Point Pleasant, Grayson,
Gallipolis, Coal Grove, Olive Hill, Chesapeake, Proctorville,
Cannonsburg, Lake Vesuvius, Grayson Lake State Park, Carter Caves
State Park, Barboursville, Kenova, Catlettsburg, Ceredo and Buffalo.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 149 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 17.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3833 8332 3834 8323 3843 8323 3859 8307
      3873 8303 3875 8288 3861 8285 3857 8281
      3860 8274 3868 8276 3868 8270 3885 8265
      3885 8190 3865 8173 3817 8294 3820 8301
      3818 8305 3827 8317 3819 8326 3829 8333
TIME...MOT...LOC 2126Z 119DEG 18KT 3870 8175 3812 8323

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:53 PM EDTSpecial Weather StatementRLXBoyd, Carter, Greenup, Lawrence37 min
May 28, 5:30 PM EDTSpecial Weather StatementRLXBoyd, Carter, Greenup45 min
May 28, 6:46 PM EDTSpecial Weather StatementRLXGreenup44 min
May 27, 8:07 PM EDTFlash Flood WarningRLXRandolph3 hr
May 27, 9:25 PM EDTFlash Flood WarningRLXLewis, Upshur3 hr
May 28, 12:40 PM EDTSpecial Weather StatementRLXNicholas, Pocahontas, Randolph, Webster35 min
May 28, 1:19 PM EDTSpecial Weather StatementRLXWebster26 min
May 28, 1:32 PM EDTSpecial Weather StatementRLXWebster28 min
May 28, 2:22 PM EDTSpecial Weather StatementRLXBraxton, Clay, Randolph, Upshur38 min
May 28, 2:54 PM EDTFlash Flood WarningRLXPocahontas, Randolph2 hr
May 28, 4:10 PM EDTSpecial Weather StatementRLXPutnam35 min

Nearby

Flash Flood Warnings in Kentucky, 2018Flash Flood Warnings in West Virginia, 2018Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.